High Wind, Quay
- When
- November 20, 3:52 PM MST
- Where
- Quay forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
A strong trough of low pressure aloft increased the surface gradient over northeast New Mexico and led to isolated and brief high wind gusts.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A strong trough of low pressure aloft increased the surface gradient over northeast New Mexico and led to isolated and brief high wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 20, 2:59 PM MST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 259 PM MST THU NOV 20 2008 .DISCUSSION... BACK DOOR FRONT CONTINUES TO PUSH WESTWARD ACROSS THE STATE BASED ON LATEST SURFACE ANALYSIS. WINDY GAP WINDS WILL ALSO CONTINUE TO AFFECT THE ABQ AREA AS A RESULT. ESPECIALLY WITH THE NEAR 20 DEGREE THERMAL GRADIENT BETWEEN ABQ AND CQC. LOOK FOR THESE GAP WINDS TO DIE DOWN DURING THE LATE EVENING HOURS AS THE THERMAL GRADIENT NORMALIZES. DUE TO THE COOL AIRMASS...FIGURE THAT THE LOW CLOUDS WILL STICK AROUND ACROSS A GOOD PORTION OF THE EASTERN PLAINS OVERNIGHT. SOME WEAK SIDE LEE TROUGHING WILL QUICKLY MIX THE LOW CLOUDS OUT FRIDAY MORNING. THE MAIN AREA FOR LOW CLOUDS WILL BE FOUND ALONG A LINE FROM MORIARTY TO RATON. ALSO EXPECTING SOME LOW CLOUD DEVELOPMENT BASED ON BOUNDARY LAYER RH MODEL PROGS ACROSS NORTHERN NEW MEXICO. MET GUIDANCE SUGGESTING THAT SAF COULD BE AFFECTED. DECIDED TO NOT INCLUDE PATCHY FOG WORDING IN FORECAST GRIDS BUT EVENING SHIFT WILL NEED TO LOOK AT THAT MORE CLOSELY. PROBABLY MORE LIKE 1 TO 3 SM VIS WITH VERY LOCALIZED 1/4 TO 1/2 SM. DIDNT MAKE MANY CHANGES TO MID TERM FORECAST. JUST A FEW TWEAKS HERE AND THERE WITH THE TEMPERATURES AND CLOUD COVER. FORECAST MODELS RATHER CONSISTENT WITH SHORT WAVE RIDGING OVER THE STATE THROUGH AT LEAST SATURDAY. THIS WOULD SPELL A WARM UP. DOES APPEAR THAT SOME CIRRUS WILL PUSH OVER THE STATE FROM THE PACIFIC BUT NOT SURE HOW THICK IT WILL BE AND HOW MUCH IT WILL AFFECT SURFACE TEMPERATURES ON SATURDAY. STILL LOOKING AT A SHORT WAVE TO TRACK ACROSS THE INTER MOUNTAIN ROCKY REGION ON SUNDAY. ATTACHED TO THIS UPPER WAVE WILL BE A BACK DOOR COLD FRONT WHICH IS STILL EXPECTED TO PROVIDE SOME MINOR AFFECTS SUNDAY NIGHT INTO MONDAY. THIS WAVE AND FRONTAL PASSAGE IS EXPECTED TO BE OF THE DRY VARIETY AND LESS ROBUST THAN THE CURRENT FRONTAL PASSAGE. LONG RANGE MODELS SUGGEST THAT THE UPPER RIDGE WILL BUILD BACK OVER THE STATE EARLY NEXT WEEK ALTHOUGH THERE ARE NOW SOME MAJOR DISCREPANCIES BETWEEN THE EURO AND GFS MODELS FOR THE THUR/FRI SYSTEM. THE 12Z EURO CONTINUES WITH A POSSIBLE SYSTEM PASSAGE THU AND FRI WITH REINFORCING COLD AIR ENERGY OVER THE WEEKEND. THE 12Z GFS ON THE OTHER HAND HAS TRENDED BACK TO THE PERSISTENT FLOW TYPE WE HAVE BEEN EXPERIENCING THE PAST MONTH OR SO. THIS ENTAILS A ROBUST BUT DRY COLD FRONTAL PASSAGE THUR AND FRI. WILL NOT MAKE ANY CHANGES BASED ON ONE MODEL RUN BUT WILL HAVE TO SEE HOW THE MODELS PROGRESS OVER THE NEXT FEW DAYS. AS IT STANDS RIGHT NOW...HAVE PRECIP CHANCES FOR THANKSGIVING AND FRIDAY. 50 && .AVIATION... IFR TO OCCASIONALLY MVFR CONDITIONS DUE TO LOW CIGS AND EVEN A FEW FOG PATCHES TO AFFECT AIRPORTS MUCH OF THE NIGHT ACROSS AN AREA ROUGHLY BOUNDED BY THE MANZANO MOUNTAINS TO THE SANGRE DE CRISTOS ON THE WEST AND CORONA TO LOGAN ON THE EAST. THERE WILL EVEN BE SOME LOCAL MOUNTAIN OBSCURATIONS ON THE EAST SLOPES OF THE JEMEZ AND SOUTHERN SAN JUAN MOUNTAINS AND MORE ISOLATED OBSCURATIONS VICINITY OF MOUNT TAYLOR AND A FEW OF THE HIGHER PEAKS IN VICINITY AND EAST OF THE CONTINENTAL DIVIDE. OTHER THAN THESE AREAS VFR CONDITIONS WILL DOMINATE. ALL OF THE OBSCURATIONS SHOULD BE GONE LATER IN THE DAY FRI. LOCALLY STRONG WINDS TO CONTINUE INTO TONIGHT THROUGH PASSES AND CANYONS OF THE CENTRAL MT CHAIN AND INTO RIO GRANDE VALLEY AT SPEEDS OF 18 TO 30 KTS AND GUSTS BETWEEN 30 AND 40 KTS. THESE WINDS WILL SUBSIDE AFTER MIDNIGHT WITH MUCH LOWER SPEEDS FRI. NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. 43 && .FIRE WEATHER... WEATHER FORECAST MODELS CONTINUE TO INDICATE DRY WEATHER THROUGH AT LEAST THE NEXT 6 DAYS. STRONG WINDS THROUGH PASSES AND CANYONS OF CENTRAL MT CHAIN INTO RIO GRANDE VALLEY TO DIMINISH BETWEEN MIDNIGHT AND ABOUT MID MORNING FRI. HUMIDITY READINGS WILL BE HIGH MOST OF E NM TONIGHT AND IN POCKETS FARTHER W TO THE DIVIDE. MUCH LOWER RH FRI AFTN ACROSS MOST OF E. THEREAFTER A WEAK UPPER LEVEL HIGH PRESSURE RIDGE TO MOVE OVER NM DURING THE WEEKEND AND LEAD TO SIGNIFICANT WARMING TREND. THEN A WEAKER COLD FRONT MAY BRING SLIGHT COOLING AND SLIGHTLY HIGHER HUMIDITY READINGS SUNDAY NIGHT AND MONDAY IN THE EAST. A MORE SIGNIFICANT STORM SYSTEM COULD IMPACT NEW MEXICO LATER NEXT WEEK AND INTO THE THANKSGIVING HOLIDAY PERIOD. LIGHT TO MODERATE TRANSPORT WIND SPEEDS WILL CONTINUE OVER THE NEXT FEW DAYS. THIS WILL TRANSLATE TO POOR TO FAIR VENTILATION RATES ACROSS A LARGE PORTION OF THE FORECAST THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. THE NORTHEAST WILL SEE GOOD RATES ON FRIDAY AS MODERATE SOUTH WINDS DEVELOP. VENTILATION RATES WILL LIKELY ONLY BE POOR TO FAIR THOUGH OVER THE WEEKEND AND EARLY NEXT WEEK WITH LIGHT FLOW EXPECTED ALOFT. 43 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 29 54 26 58 / 0 0 0 0 GALLUP.......................... 18 59 17 60 / 0 0 0 0 GRANTS.......................... 18 58 17 61 / 0 0 0 0 GLENWOOD........................ 24 62 27 68 / 0 0 0 0 CHAMA........................... 11 50 12 53 / 0 0 0 0 LOS ALAMOS...................... 17 54 22 58 / 0 0 0 0 RED RIVER....................... 12 45 12 49 / 5 0 0 0 TAOS............................ 16 51 13 56 / 5 0 0 0 SANTA FE........................ 16 50 24 58 / 5 0 0 0 SANTA FE AIRPORT................ 22 51 26 58 / 0 0 0 0 ESPANOLA........................ 25 56 26 62 / 0 0 0 0 ALBUQUERQUE HEIGHTS............. 30 54 32 60 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 26 56 31 61 / 5 0 0 0 ALBUQUERQUE FOOTHILLS........... 28 55 31 61 / 0 0 0 0 ALBUQUERQUE WEST MESA........... 29 55 32 60 / 0 0 0 0 SOCORRO......................... 27 56 29 64 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 22 54 28 61 / 0 0 0 0 MORIARTY/ESTANCIA............... 24 53 25 61 / 5 5 0 0 CARRIZOZO....................... 25 51 31 63 / 0 0 0 0 RUIDOSO......................... 21 48 36 59 / 0 0 0 0 RATON........................... 17 54 19 62 / 5 5 0 0 LAS VEGAS....................... 17 53 27 62 / 5 5 0 0 ROY............................. 21 52 30 58 / 5 5 0 0 CLAYTON......................... 22 52 32 60 / 5 5 0 0 SANTA ROSA...................... 24 56 32 67 / 5 5 0 0 TUCUMCARI....................... 23 54 29 63 / 5 0 0 0 FORT SUMNER..................... 24 51 27 67 / 0 0 0 0 CLOVIS.......................... 23 51 30 64 / 0 0 0 0 PORTALES........................ 22 52 28 65 / 0 0 0 0 ROSWELL......................... 26 50 27 68 / 5 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 50/43
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MST THU NOV 20 2008 NMZ001>021-026-211300- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 600 AM MST THU NOV 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 34
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, November 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138083.